1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Morning Readings after breakfast

Discussion in 'Type 1 Diabetes' started by alf15, Jun 30, 2009.

  1. alf15

    alf15 · Well-Known Member

    Messages:
    56
    Likes Received:
    0
    Trophy Points:
    26
    Hi Everyone,

    For the past few fews now my morning readings after my breakfast have gone mental.

    When I wake my bs doesnt really change much from before I went to sleep, like yday morn i was 7 before i went to sleep and 7 when I woke up.

    Then at 9.30am I have my breakfast usually some 2 weetabix, a benecol drink and an apple which is approx 50g carbs. So i usually take 5 shots of novapid which at lunch and dinner would cover the carbs, but my 2 hr readings are going mental, some mornings as high as 15!

    Anyone got a reason for this? Ive heard of this dawn phenomenon, but that seems to be when people wake up there b/s has risen majorly through the night.

    Thanks

    Alan
     
  2. cugila

    cugila · Master

    Messages:
    10,272
    Likes Received:
    98
    Trophy Points:
    118
  3. timo2

    timo2 · Well-Known Member

    Messages:
    613
    Likes Received:
    9
    Trophy Points:
    38
    Hi Alan,

    Once you get up in the morning, how long do you normally wait before eating breakfast?
     
  4. totsy

    totsy Type 1 · Well-Known Member

    Messages:
    3,041
    Likes Received:
    364
    Trophy Points:
    123
    hya,
    when injecting a basal bolus regime most people find that their ratio changes at different mealtimes, ive found with myself that with dinner i change from 10g-1u to 15g-1u so u may need to adjust your insulin :D
     
  5. yipster29

    yipster29 · Well-Known Member

    Messages:
    200
    Likes Received:
    0
    Trophy Points:
    36
    I find I need more to cover breakfast than other meals so that could help... nice to read this and realise it's not just me whose body appears not to want to play ball in the mornings! :wink:
     
  6. alf15

    alf15 · Well-Known Member

    Messages:
    56
    Likes Received:
    0
    Trophy Points:
    26
    timo - I normally wake up at 8:30 and then check my b/s at 9.30 and the eat straight away.

    This morning I said Id give myself 2 extra shots, so I gave myself 7 shots for my 50g carbs meal a ratio of 1:7.
    I check my bs after 2hrs and I was 11.1!!! So I left it to see if it would come down. I checked it again just now at 12.05pm and it 5.6!

    I've noticed on other days I check my 2hr readings and it would be high between 10-15. Then I give my self a corrective dose of 1 or 2 shots and then before lunch I go low. Its very annoying.

    Its like my body it producing loads of sugar the same time I eat breakfast when I eat food, so i go high and then my insulin starts to work 3-4hrs later and brings me low!!

    Would it be best be eat later about 11 or maybe best to no eat at all and just save myself for lunch.

    Because I can eat the extact same meal at lunch or dinner have perfect reading 2hrs later and not go low 3-4 hrs later.
     
  7. gbtyke

    gbtyke · Well-Known Member

    Messages:
    97
    Likes Received:
    0
    Trophy Points:
    26
    I am not sure where you are calculating your carbs from but Weetabix show 25.7 per serving - but I'm not sure if that is for 1 or 2 biscuits - I assume for 1. Apples are between 20 and 30 depending on size and from memory Benecol was 11. something before I gave them up.

    I've switched from Benecol to Flora which is 6 and had to drop my small slice of toast as my sugars were going to 11 and I didn't want to increase my insulin. Kept with bacon, eggs and tomatoes - dropped sausage for now.

    I usually have breakfast between 3-30 and 6-00.
     
  8. timo2

    timo2 · Well-Known Member

    Messages:
    613
    Likes Received:
    9
    Trophy Points:
    38
    Hi Alan,

    Some people (me included) do notice a rise in sugars if eating is delayed too long after
    getting up. Any exercise seems to exaggerate this effect. However, if you're getting
    good readings immediately before breakfast, then this probably isn't the problem.

    Do you drink much caffeine at breakfast?

    Also, what are your injection sites like? Do you inject your morning rapid close to the site
    that you use for your Lantus?
     
  9. alf15

    alf15 · Well-Known Member

    Messages:
    56
    Likes Received:
    0
    Trophy Points:
    26
    gbtyke - weetabix is 25.7g per serving (which is two biscuits), the benecol is diary free forest fruits which is 1.8g carbs (which are sugars 1.5g) and the apples I eat are 20g carbs. So total = 47.5g and should be well covered with 7shots of insulin.

    Timo - my injection sites in the morn are normally in the stomach. My injection sites at lunch and dinner are in either of my buttocks and the lantus does be there also at night.

    Now that you mention that, I switched from my stomach for my novarapid injections for lunch and dinner to my buttocks, but breakfast I keep injection into my stomach as I do it in work plus also to give my stomach a break. Would this be a cuase of the problem?

    I drink no caffine in the mornings, just a pint of water. But a cup of tea at lunch and dinner and 10pm at night.
     
  10. timo2

    timo2 · Well-Known Member

    Messages:
    613
    Likes Received:
    9
    Trophy Points:
    38
    It may well be down to poor absorption from your stomach, Alan. This would explain your high sugars at +2 hours and the drop soon afterwards. Keeping your meal time sites the same should rule this idea in or out.

    Just in case you don't already know, you shouldn't use the same injection site for rapid and Lantus, as the Lantus can interfere with the action of rapid insulin.

    Regards,
    timo.
     
  11. alf15

    alf15 · Well-Known Member

    Messages:
    56
    Likes Received:
    0
    Trophy Points:
    26
    Tired giving my insulin injection this morning in my buttock. And again it didnt work, i went to 14.9 after 2 hrs. I gave myself a corrective dose of 1 shot and came down to 8.4 at lunch. Its getting very annoying, im half thinking of cutting breakfast out because it mess's up my b/s for the hole day. And i cant go no carb as i dont have time to make a no carb meal.

    I had a bowl of cereal which contains 35g carbs and a ryvita goodness bar which has 10g carbs and took 6 shots. Might eat at 10:30 tomorrow and see what happens. I just dont get this :(

    Where is the best injection site, stomach or buttocks? and is it best to keep all your meals to 1 area?
     
  12. timo2

    timo2 · Well-Known Member

    Messages:
    613
    Likes Received:
    9
    Trophy Points:
    38
    Hi Alan,

    Your rapid insulin will normally work quicker when injected into your stomach, but if your stomach has been overused then you might actually get better absorption from your bum cheeks.

    Are your current injection sites lumpy and/or cool to the touch?

    Is there any chance of you using your legs or arms to inject?
     
  13. alf15

    alf15 · Well-Known Member

    Messages:
    56
    Likes Received:
    0
    Trophy Points:
    26
    My stomach isnt lumpy now, but it when i was always using it, it was pretty bruised in some areas.

    My butt isnt lumpy at all, as I have only been injecting there for about a month. My legs and arms dont have much fat on them so wouldnt be a good idead to inject there i dont think. I use to inject my lantus into my tighs but switched to my butt. But from talking you yday you said it best to keep them seperate i have now start injecting my lantus there again.

    Think tomorrow I might just have an apple and 3 shots of insulin and see what happens, have to get to the bottom of this...
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook